MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1030
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-02234.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician felt resistance while advancing a pc400 through a lantern delivery microcatheter (lantern), despite multiple attempts to advance it.The physician therefore removed the lantern and the pc400.Upon removal, the physician noticed that the pc400 was fractured and the lantern was kinked.The procedure was completed using a px slim delivery microcatheter (px slim) and a new pc400.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician felt resistance while advancing a pc400 through a lantern delivery microcatheter (lantern), despite multiple attempts to advance it.The physician therefore removed the lantern and the pc400.It was reported that the tip of the lantern was kinked.Additionally, it was noted that distortion was confirmed at the tip and at the end of the embolization coil; however, no damage was recognized on the pusher assembly.The procedure was then completed using a px slim delivery microcatheter (px slim) and a new pc400.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The mid-joint of the pusher assembly was retracted past the introducer sheath friction lock.The embolization coil was intact with the distal detachment tip (ddt) of the pusher assembly.The embolization coil was compressed and had offset coil winds.During functional testing, the pc400 introducer sheath was flushed and was able to be retracted onto the pusher assembly and the embolization coil was able to advance out of the introducer sheath and through a demonstration lantern with minor resistance.Resistance was encountered at the ovalized location on the lantern and the returned pc400 was unable to advance any further; therefore, no further functional testing was performed.Conclusions: evaluation of the returned pc400 revealed a device with offset coil winds, but no fracture.The reported complaint mentioned that resistance was experienced at the distal end of the lantern microcatheter when advancing the pc400.If the pc400 is advanced against resistance, damage such as this may occur.The ovalization found on the distal tip of the lantern was determined to be the probable cause of the reported resistance experienced during the procedure.Evaluation of the returned lantern revealed a flattened distal tip.Possible causes of this damage could be forcefully gripping or pinching the device during use; or interaction with the stent at the location of the procedure.During functional testing, the returned pc400 was unable to advance past the distal ovalization on the lantern.The cause of the ovalization could not be determined.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8066326
Report Number3005168196-2018-02233
Device Sequence Number14058033
Product Code HCG
UDI-Device Identifier00814548010977
UDI-Public00814548010977
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/14/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/27/2024
Device Catalogue Number4004C1030
Device Lot NumberF70873
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/14/2018
Supplement Date Received by Manufacturer02/01/2019
Initial Report FDA Received Date11/13/2018
Supplement Report FDA Received Date02/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005